INDIANAPOLIS, Ind. – Health officials are warning about an outbreak of patients with severe bleeding after using synthetic cannabinoids, potentially contaminated with rat poison.
Last week, the Centers for Disease Control and Prevention issued an outbreak alert.
It reported people in Illinois, Indiana, Maryland, Missouri and Wisconsin with serious unexplained bleeding, many who reported synthetic cannabinoid use. It said a working hypothesis was synthetic cannabinoids were contaminated with brodifacoum.
Brodifacoum is an anticoagulant ingredient commonly found in rat poison, according to health officials.
“It’s hard to know how many patients we actually have,” Dr. Daniel Rusyniak, an IU Health toxicologist and the medical director of the Indiana Poison Center at IU Health, said.
The Illinois Department of Public Health reports 126 cases as of Friday, including three deaths, linked to people using synthetic cannabinoids before suffering from severe bleeding.
The CDC said it has sent a team to help the Illinois Department of Public Health, is coordinating with multiple states and reviewing calls to all U.S. poison information centers to identify cases that may be related to the outbreak.
“You don’t know you have this problem until you start bleeding and so there may be hundreds or thousands of people walking around in a variety of different states now who are at risk for bleeding if they fall or if they sneeze of if they cough,” Dr. Rusyniak said.
While Dr. Rusyniak said this is a unique outbreak, the Indiana Poison Center at IU Health gets calls about synthetic marijuana daily. It reports being called less, though, about synthetic marijuana overdoses in recent years.
In 2014, the center reports it managed 132 synthetic marijuana overdoses, 156 in 2015, 134 in 2016, 90 in 2017 and at least 14 so far this year. It believes that’s because emergency department staff have become more familiar with treating those patients.
“I would attribute to the decreasing number of calls not to a decreasing use or complications related to the product, but rather sadly more to the comfort level of healthcare providers around the state because of the increased number of users,” Dr. Rusyniak said.
In Central Indiana, the impact of tainted drugs is evident. Last month, medics reported a spike in people overdosing on a street drug doused in bug spray. Earlier in the year, first responders reported dozens of overdoses near a downtown homeless shelter believed to be from synthetic marijuana mixed with a chemical.
But with the latest warning, Dr. Rusyniak said there is a need to educate both the public and health care providers.
“Now that we know there is the addition of poisons that are being put into this it’s requiring a lot more testing, particularly testing for evidence of bleeding and evidence of the effects of the poisoning on the bloods clotting system,” he said.
ISDH said clinical signs include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool or excessive heavy menstrual bleeding.
It says if you’ve used spice or related products and are experiencing unusual bleeding symptoms to see a health care provider immediately. Anyone who has a serious reaction to synthetic marijuana should call 911 or go to the emergency department immediately.
Health officials also warn that anyone who is using K2/spice should not donate blood or plasma.